Virginia, 2002

Damaging Winds in Virginia, June 27, 2002

June 27, 2002 · NWS LWX · 2 events in 2 counties and zones

A thunderstorm moved through Arlington and Alexandria during the afternoon of the 27 th. In Arlington, high winds knocked down trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm moved through Arlington and Alexandria during the afternoon of the 27 th. In Arlington, high winds knocked down trees. Pea sized hail was reported at Reagan National Airport. In Alexandria, trees and power lines were downed. In Fairfax County, pea sized hail was reported in Vienna.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 1:15 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 27, 1:15 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
215 PM EDT THU JUN 27 2002

TNT THRU FRI NIGHT...

MAIN ACTION SHOULD BE THIS AFTERNOON AND THIS EVENING. SPC HAS US IN
A SLGHT RISK FOR SVR TSRA ALTHOUGH NO BOX FOR NOW. PA AND NY ARE
HAVNG MORE OF THE FOCUSED CELLS EARLY THIS AFTERNOON. LARGE ARCING
AREA OF SHRA AND TSRA SEEMS TO BE MORE OF OUR PROB IN THE NEXT FEW
HOURS. BUT WITH THE LATENT HEAT NRG SPREAD OVR A LARGE AREA... NOT
EXPECTING THAT AREA TO BE TOO MUCH OF A PROB. WILL HAVE TO SEE IF
MORE INDIVDLZED CELL DVLP AHEAD OF THIS AREA OR POSSIBLY ALONG THE
TAIL LATER THIS EVENING. CERTAINLY IS INSTAB AGAIN TDY WITH LI NEAR
-9. BETTR SHEAR TODAY WITH SW FLOW BEGINNING TO INTENSIFY AHEAD OF
THE IMPENDING COLD FRONT. ALSO WILL HAVE TO WATCH RAINFALL AS PRECIP
H20 IS AROUND 1.8 INCHES...STRNG SW FLOW AROUND 15 TO 20 KT SHOULD
KEEP STORMS MOVNG HOWEVER.

TOMORROW THERE MAY BE SOME MORNG CLDS...PART IN THE S...BUT THEN
CLEARING AND NICE WITH HIGHS IN THE MID TO UPPER 80S. FRI NIGHT WILL
BE MCLR WITH LOWS IN THE 60S. NGM ETA AND AVN MOS ALL REMARKABLY
SIMILAR WITH TEMPS...SO STAYED CLOSE TO GUID.

STRONG

LONG TERM SAT THRU THE FOURTH OF JULY...

MEDIUM RANGE MDLS SHOWING SOME DIVERGENCE IN THEIR SOLNS BY THE END
OF THE WEEKEND. OVERALL THE EXTENDED SEEMS FOR THE MOST PART
QUIET...BUT SIG DIFFERENCES AMONG AVN ENSEMBLES DEVELOP BY THE END
OF THE WEEKEND. TIMING OF FEATURES SEEMS TO BE REASONABLE...BUT
ENSEMBLE SPREADS SHOW THE ENSEMBLE MEMBERS DIVERGING ON STRENGTH OF
FEATURES AS THEY MOVE ACROSS THE NRN STREAM. ENSEMBLE MEANS DEVELOP
WEAK TROFING OVER THE ERN CONUS BY THE MIDDLE OF NEXT WK...AND THIS
DOESN/T SEEM UNREASONABLE. SOME OF THE MEMBERS OF THE CANADIAN
ENSEMBLES FAVOR THIS SOLN AS WELL. NET IMPACT WL BE SMALL ON
SENSIBLE WX UNTIL LATER PART OF THE WK.

AVN GOES A LITTLE FURTHER DEVELOPING A CUTOFF LOW OVER THE
CAROLINAS...EVENTUALLY MOVING THIS SYS TOWARD THE CWA BY MID WK.
WHILE THIS SOLN IS SOMEWHAT SUPPORTED BY THE ENSEMBLES...WL HOLD OFF
ON ADDING POPS TO FCST FOR NOW AND WAIT FOR A LITTLE MORE RUN TO RUN
CONSISTENCY.

VERY SIMILAR WX PATN FOR MUCH OF THE WK WITH RIDGING OVER MUCH OF
THE ERN CONUS. XPCT LTL DAY TO DAY VARIATION IN TEMPS. PREV FCST
LOOKS GOOD AND WL MAKE FEW CHGS.

MANNING

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 27, 5:37 PM EST, 3 minutes before
DCZ001-VAZ054-272330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
637 PM EDT THU JUN 27 2002

...STRONG THUNDERSTORMS MOVING THROUGH THE DISTRICT OF COLUMBIA...

AT 634 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING INTO THE DISTRICT OF COLUMBIA FROM ARLINGTON.
THESE THUNDERSTORMS HAVE STRENGTHENED SOMEWHAT...AND ARE NOW CAPABLE
OF PRODUCING WIND GUSTS TO 50 MPH...TORRENTIAL RAINFALL...AND
DANGEROUS LIGHTNING.

IF YOU ARE OUTDOORS...SEEK SAFE SHELTER FROM THESE STRONG
THUNDERSTORMS.

MANNING

The radar

The Sterling radar (KLWX), 32 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Arlington

When
June 27, 5:40 PM EST
Where
Arlington County, Arlington
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -77.133

Trees were downed.

Thunderstorm Wind, Alexandria (C)

When
June 27, 5:45 PM EST
Where
Alexandria (C) County, Alexandria
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -77.083

Trees and power lines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301974, 5301975.